ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

What's in a name? Ways to prevent dispensing errors linked to name confusion



From the June 12, 2002 issue


Not a week goes by that we don't hear about confusion between two products with similar names. For example, this week we learned about a handwritten order for the bronchodilator FORADIL (formoterol) that initially was misinterpreted as TORADOL (ketorolac). In another case, a hospitalized patient reported taking "Plaxil" at home, but she was actually taking PLAVIX (clopidogrel). The admitting physician misinterpreted "Plaxil" as PAXIL (paroxetine) and prescribed this medication for the patient, which caused several days of severe disorientation. With so many different products on the market, it's no wonder that clinicians and patients consistently report confusion. While manufacturers have an obligation to review new trademarks for error potential before use, there are some things that practitioners can do to help prevent errors with products that have look or sound-alike names.
  • Look for the possibility of name confusion when adding a new product to the formulary. Have a few clinicians handwrite the product name and directions as they would appear in a typical order. Ask frontline nurses, pharmacists, technicians, unit secretaries and physicians to view the samples of the written product name and pronounce it to determine if it looks or sounds like any other product or medical term. It may be helpful to have clinicians first look at the scripted product name to determine how they would interpret it before the actual product name is provided to them for pronunciation. Once the product name is known, clinicians may be less likely to see more familiar product names in the written samples. If the potential for confusion with other products is identified, take steps to avoid errors as listed below.
  • Prescriptions should clearly specify the dosage form, drug strength, and complete directions. Include the product's indication on all outpatient prescriptions and on inpatient prn orders. With name pairs known to be problematic, reduce the potential for confusion by writing prescriptions using both the brand and generic name. Listing both names on medication administration records and automated dispensing cabinet computer screens also may be helpful. Whenever possible, determine the purpose of the medication before dispensing or administering it. Many products with look or sound-alike names are used for different purposes.
  • Accept verbal or telephone orders only when truly necessary. Encourage staff to repeat back all orders, spell the product name, and state its indication.
  • When feasible, use magnifying lenses and copyholders under good lighting to keep prescriptions and orders at eye level during transcription to improve the likelihood of proper interpretation of look-alike product names.
  • Change the appearance of look-alike product names on computer screens, pharmacy and nursing unit shelf labels and bins (including automated dispensing cabinets), pharmacy product labels, and medication administration records by highlighting, through bold face, color, and/or tall man letters, the parts of the names that are different (e.g., hydrOXYzine, hydrALAzine).
  • Install a computerized reminder (also placed on automated dispensing cabinet screens) for the most serious confusing name pairs so that an alert is generated when entering prescriptions for either drug. If possible, make the reminder auditory as well as visual.
  • Affix "name alert" stickers to areas where look or sound-alike products are stored (available from pharmacy label manufacturers).
  • Store products with look or sound-alike names in different locations. Avoid storing both products in the fast-mover area. Use a shelf sticker to help locate the product that is moved.
  • Continue to employ at least two independent checks in the dispensing process (one person interprets and enters the prescription into the computer and another reviews the printed label against the original prescription and the product). Research shows that individuals who are detailed oriented (see the trees through the forest) may be able to detect name mix-ups more easily during the final verification process than people whose skills are more oriented to seeing the big picture (see the forest, not just the trees).
  • Open the prescription bottle or the unit dose package in front of the patient to confirm the expected appearance and review the indication. Caution patients about error potential when taking products that have a look-alike or sound-alike counterpart. Take the time to fully investigate the situation if a patient states he is taking a medication which is unknown (such as "Plavix" in the example above).
  • Encourage reporting of errors and potentially hazardous conditions with look and sound-alike product names and use the information to establish priorities for error reduction. Also maintain awareness of problematic product names and error prevention recommendations provided by ISMP and also listed on the quarterly Action Agenda), FDA (www.fda.gov), and USP (www.usp.org).
Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP